Hail, Marshall
- When
- May 15, 4:58 PM CST
- Where
- Marshall County, 1.5 mi NNW of Hyatt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.250, -86.360
Up to quarter sized hail was reported in Hyatt.
An isolated thunderstorm produced hail during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated thunderstorm produced hail during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 15, 2:05 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 305 PM CDT Tue May 15 2018 .NEAR TERM...(Tonight) Issued at 305 PM CDT Tue May 15 2018 Current temps across the TN Valley range from 82 degrees in Fort Payne where there has been the most cloud cover to 91 in HSV and 93 degrees in MSL who have seen less cloud cover. Both HSV and MSL are one degree away from their record highs for today which are: HSV:92 (1962) and MSL:94 (2004). A boundary due to convergence and terrain influence is currently draped across the forecast area. With enough daytime heating, this source of lift has developed a line of thunderstorms in TN extending across Franklin Co. TN down into Madison Co. AL. A few of these storms have become strong with gusty winds and heavy rainfall as the primary threats. Some of this convection will end with sunset, however the tropical disturbance in the Gulf is slowly lifting northward with disturbances rounding the northern periphery. This will keep isolated to scattered chances of thunderstorms in overnight. Otherwise, as experienced during the past few nights, light valley and river fog is possible late tonight into early tomorrow morning and overnight lows will be mild in the mid 60s. .SHORT TERM...(Wednesday through Thursday Night) Issued at 305 PM CDT Tue May 15 2018 As previously mentioned, light valley and river fog is possible early Wednesday morning. The tropical disturbance will continue to make northward progress on Wednesday and as it moves inland starting Wed afternoon. This lift will bring scattered convection for the first half of Wed, increasing in coverage to numerous by the afternoon. Once inland, the tropical disturbance will phase with a weak trough moving out of the Plains Wed Night into Thursday. This will provide additional lift across the area, with numerous thunderstorms expected on Thursday. The lift combined with a ~2k CAPE, daytime heating and increased moisture (PWATS 1.5-1.7"), the main threats will be gusty winds and heavy rainfall Wed and Thurs. Daytime highs on Wed and Thurs will be 'cooler' in the 80s due to the increase of cloud cover and rainfall. Overnight lows will stay mild in the mid 60s. .LONG TERM...(Friday through Monday) Issued at 305 PM CDT Tue May 15 2018 Sluggish upper trough across the central OH and TN valleys on Friday will shift slowly east on Saturday in Sunday. A weak 8h reflection of this trough will do the same, producing convergence and the potential for more showers and thunderstorms. There is still some indication that a weak/shallow surface cool front will drop south into TN as well. All told, daytime chances of showers and thunderstorms will be greatest over TN, then shifting southeast during the evening hours. The trough axis positions will also delineate best chances over our eastern counties as well. On Saturday, the higher chances will lie over our eastern counties and may even have some terrain enhancement as well. Both the GFS and ECMWF build the upper ridge eastward from the western Gulf of Mexico and western Gulf states late Sunday into Monday. Will continue to keep low chances of mainly daytime thunderstorms though as the ridge does not appear strong to enough to withhold cold pools from westerly flow MCS activity to our north which could spill southward into the TN valley as well. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue May 15 2018 Daytime heating and converging winds are developing mid-level cumulus and could spark a few thunderstorm this afternoon near the TAF sites. Confidence was not high enough that the TAF sites would directly be affected so amendments may be needed later. As with previous nights, light fog development is possible at KMSL providing MVFR conditions starting around 07Z for a few hours. Scattered thunderstorm development will start up shortly before the end of the TAF period so introduced VCTS once again. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...JMS SHORT TERM...JMS LONG TERM...17 AVIATION...JMS For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 1247 PM CDT Tue May 15 2018 ALZ001>010-016-TNZ076-096-097-161200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1247 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are forecast to develop, especially this afternoon and evening, as atmospheric moisture and instability increase across the Tennessee Valley. Gusty winds to 40 mph and lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous storms are expected across portions of the region on Wednesday. Numerous thunderstorms are possible during the daytime hours of Thursday and Friday, as a series of upper level disturbances and deep tropical moisture impact the Tennessee Valley. Scattered thunderstorms remain in the forecast for the upcoming weekend and continue into early next week. Although brief gusty winds may occur with the stronger thunderstorms during the period, the main threats will come from lightning and locally heavy rainfall. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
357 PM CDT TUE MAY 15 2018
ALZ009-152130-
Jackson AL-
357 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON COUNTY
UNTIL 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Section, or near Scottsboro, moving south at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scottsboro, Section and Langston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3451 8595 3449 8597 3452 8611 3468 8603
3466 8594
TIME...MOT...LOC 2056Z 016DEG 6KT 3461 8600
AMPSpecial Weather Statement
National Weather Service Huntsville AL
430 PM CDT TUE MAY 15 2018
ALZ006-152200-
Madison AL-
430 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON COUNTY UNTIL 500
PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving north at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Triana, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Huntsville International
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3484 8644 3457 8656 3458 8658 3457 8662
3461 8679 3492 8674
TIME...MOT...LOC 2130Z 182DEG 8KT 3474 8666
LNSpecial Weather Statement National Weather Service Huntsville AL 507 PM CDT TUE MAY 15 2018 ALZ005-007-152245- Morgan AL-Limestone AL- 507 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES UNTIL 545 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near Decatur. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Priceville, Tanner, Mooresville and Belle Mina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3453 8679 3456 8701 3473 8698 3469 8679 TIME...MOT...LOC 2207Z 195DEG 2KT 3461 8688 LN
Special Weather Statement
National Weather Service Huntsville AL
530 PM CDT TUE MAY 15 2018
ALZ008-010-152300-
Marshall AL-DeKalb AL-
530 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crossville to Guntersville. Movement was
southwest at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Albertville, Boaz, Guntersville, Crossville, Geraldine, McVille, High
Point, Horton, Skirum and Lake Guntersville St Park.
LAT...LON 3420 8592 3420 8611 3419 8611 3418 8619
3417 8622 3423 8643 3424 8644 3425 8644
3441 8626 3433 8585
TIME...MOT...LOC 2230Z 055DEG 9KT 3429 8601 3435 8629
LNSpecial Weather Statement
National Weather Service Huntsville AL
541 PM CDT TUE MAY 15 2018
TNZ096-152315-
Lincoln TN-
541 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 615
PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fayetteville, moving south at 5 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Skinem, Molino, Howell, Belleview, Harms, Mimosa,
Camargo, Crystal Springs and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3527 8653 3508 8639 3499 8662 3499 8669
3521 8675
TIME...MOT...LOC 2241Z 345DEG 7KT 3514 8661
LNSpecial Weather Statement National Weather Service Huntsville AL 548 PM CDT TUE MAY 15 2018 ALZ007-152315- Morgan AL- 548 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL 615 PM CDT... At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near Hartselle, moving south at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Hartselle, Priceville, Falkville, Massey and Basham. LAT...LON 3452 8707 3456 8692 3437 8678 3432 8702 TIME...MOT...LOC 2247Z 345DEG 7KT 3447 8699 LN
The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
Up to quarter sized hail was reported in Hyatt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749262.